Medical Definition of Vasodepressor syncope
Vasodepressor syncope: The temporary loss of consciousness in a particular kind of situation. (Syncope is temporary loss of consciousness or, in plain English, fainting). The situations that trigger this reaction are diverse and include having blood drawn, straining while urinating or defecating or coughing. The reaction also can be due to the emotional stress of fear or pain.
In these situations, people subject to vasodepressor syncope often become pale and feel nauseated, sweaty, and weak just before they lose consciousness.
Vasodepressor syncope is caused a reflex of the involuntary nervous system called the vasovagal reaction. The vasovagal reaction leads the heart to slow down (bradycardia) and, at the same time, it leads the nerves to the blood vessels in the legs to permit those vessels to dilate (widen). The result is that the heart puts out less blood, the blood pressure drops, and what blood is circulating tends to go into the legs rather than to the head. The brain is deprived of oxygen and the fainting episode occurs.
A vasovagal reaction is also called a vasovagal attack. And vasodepressor syncope is also called situational syncope, vasovagal syncope, and Gower syndrome.Source: MedTerms™ Medical Dictionary
Last Editorial Review: 1/25/2017
Medical Dictionary Definitions A - Z
Search Medical Dictionary
- What Is Inherited Lipodystrophy?
- Do You Take Good Care of Your Eyes?
- Tips for a Clean Home & Healthy Cat